Infantile spasms and hypsarrhythmia developed in a 6-month-old infant with asthma after 3 days treatment with theophylline at the Royal Belfast Hospital for Sick Children, Northern Ireland. Theophylline blood level was elevated to 108 mcmol/1 (30 mcmol above therapeutic level). Spasms stopped and EEG became normal when nitrazepam was started and theophylline was discontinued. Nitrazepam was withdrawn at 10 months, the sleep EEG was normal at 14 months, and seizures had not recurred at 3 year follow-up. 
COMMENT. A direct causal relationship was considered probable because of the close temporal association of spasms and a toxic level of theophylline and the complete remission when the drug was discontinued. A dose of 6-8 mg/kg/day theophylline is usually recommended for infants <7 months of age with asthma. The toxic dose in this patient was 16 mg/kg/day.
Infantile spasms in 5 children (4 symptomatic) persisted to 5 to 14 years of age in a report from the Steele Memorial Children’s Research Center, University of Arizona, Tucson.